Ron PiesToday I have the pleasure of interviewing one of my favorite psychiatrists, Dr. Ron Pies. Dr. Pies is Professor of Psychiatry and Lecturer on Bioethics and Humanities at SUNY Upstate Medical University, Syracuse NY; and Clinical Professor of Psychiatry at Tufts University School of Medicine, Boston. He is the author of “Everything Has Two Handles: The Stoic’s Guide to the Art of Living” and has been a past contributor to the World of Psychology blog.

Question: You’ve written a lot of the topic of grief and depression. How does a person know when grief becomes depression or another mood disorder?

Dr. Pies:

I think it’s important to understand that grief is often a component of clinical depression, so the two are by no means mutually exclusive. For example, a mother may be experiencing intense grief over her recently deceased child, which would be an expectable and quite understandable reaction to such a devastating loss. As I try to explain in my essay on this topic, grief may take one of several “paths”, over longer periods of time. Through a process of mourning; receiving comfort from loved ones; and “working through” the meaning of the loss, most grieving persons are able eventually to move on with their lives. Indeed, many are able to find meaning and spiritual growth in the admittedly painful experience of grieving and mourning. Most such individuals, however, are not crippled or incapacitated by their grief, even when it is very intense.

In contrast, some inviduals who experience what I have called “corrosive” or “unproductive” grief are, in a sense, devoured by their grief, and begin to develop signs and symptoms of a major depressive episode. These individuals may be consumed by guilt or self-loathing–for example, blaming themselves for the death of a loved one, even when there is no logical basis for doing so. They may come to believe that life is not worth living any longer, and contemplate or even attempt suicide. In addition, they may develop bodily signs of a major depression, such as severe weight loss, persistent early morning awakening, and what psychiatrists call “psychomotor slowing”, in which their mental and physical processes become extremely sluggish. Some have likened this to feeling like a “zombie” or like “the living dead.”

Clearly, folks with this kind of picture are no longer in the realm of ordinary or “productive” grief–they are clinically depressed and need professional help. But I would resist the notion that there is always a “bright line” between grief and depression–Nature doesn’t usually provide us with such clear demarcations.

Question: I very much enjoyed your piece on Psych Central, “Having Problems Means Being Alive.” Early in my recovery, I was so afraid to take medication because I thought that it would numb my feelings, keep me from experiencing life’s highs and lows. What would you say to a person who is clinically depressed but afraid to take medication for that very reason?

Dr. Pies: People who are told by a physician that they would benefit from antidepressant medication, or a mood stabilizer, are understandably anxious about possible side effects from these medications. Before addressing the question you raise, though, I think it is important to note–as you may know from your own experience–that depression itself often leads to a blunting of emotional reactivity and an inability to feel the ordinary pleasures and sorrows of life. Many people with severe depression tell their doctors that they feel “nothing”, that they feel “dead” inside, etc. Probably the best description I’ve seen of severe depression is William Styron’s account of his own depression, in his book, “Darkness Visible”:

Death was now a daily presence, blowing over me in cold gusts. Mysteriously and in ways that are totally remote from normal experience, the gray drizzle of horror induced by depression takes on the quality of physical pain…. [the] despair, owing to some evil trick played upon the sick brain by the inhabiting psyche, comes to resemble the diabolical discomfort of being imprisoned in a fiercely overheated room. And because no breeze stirs this caldron, because there is no escape from the smothering confinement, it is entirely natural that the victim begins to think ceaselessly of oblivion… In depression the faith in deliverance, in ultimate restoration, is absent…

I present this description to place the question of antidepressant side effects in perspective: how bad could the side effects be, in comparison with severe depression itself?

Nevertheless, you raise a good question. There is, in fact, some clinical evidence that a number of antidepressants that boost the brain chemical serotonin (sometimes referred to as “SSRIs”) may leave some individuals feeling somewhat “flat” emotionally. They may also complain that their sexual energy or drive is reduced, or that their thinking seems a little “fuzzy” or slowed down. These are probably side effects of too much serotonin–perhaps overshooting what would be optimal in the brain. (By the way, in pointing this out, I am not taking the position–sometimes promoted by pharmaceutical companies–that depression is simply a “chemical imbalance”, that can be treated merely by taking a pill! Depression is, of course, much more complicated than that, and has psychological, social, and spiritual dimensions to it).

The sort of emotional “flattening” I have described with SSRIs may occur, in my experience, in perhaps 10-20% of patients who take these medications. Often, they will say something like, “Doctor, I no longer feel that deep, dark gloom I used to feel–but I just feel kind of ‘blah’…like I’m not really reacting much to anything.” When I see this picture, I will sometimes reduce the dose of the SSRI, or change to a different type of antidepressant that affects different brain chemicals–for example, the antidepressant bupropion rarely causes this side effect (though it has other side effects). Occasionally, I may add a medication to compensate for the SSRI’s “blunting” effect.

Incidentally, for individuals with bipolar disorder, antidepressants may sometimes do more harm than good, and a “mood stabilizer” such as lithium is the preferred treatment. Careful diagnosis is needed to make the correct “call”, as my colleague Dr. Nassir Ghaemi has shown [see, for example, Ghaemi et al, J Psychiatr Pract. 2001 Sep;7(5):287-97].

Studies of patients with bipolar disorder who have taken lithium generally suggest that it does not interfere with normal, everyday “ups and downs”, nor does it appear to reduce artistic creativity. On the contrary, many such individuals will affirm that they were able to become more productive and creative after their severe mood swings were brought under control.

I do want to emphasize that most patients who take antidepressant medication under careful medical supervision do not wind up feeling “flat” or unable to experience life’s normal ups and downs. Rather, they find that–in contrast to their periods of severe depression–they are able to enjoy life again, with all its joys and sorrows. (Some good descriptions of this may be found in my colleague, Dr. Richard Berlin’s book, “Poets on Prozac”).

Of course, we have not dealt with the importance of having a strong “therapeutic alliance” with a mental health professional, or the benefits of “talk therapy“, pastoral counseling, and other non-pharmacological approaches. I virtually never recommend that a depressed patient simply take an antidepressant–that is often a recipe for disaster, since it assumes that the person will not require counseling, support, guidance, and wisdom, all of which ought to be part of the recovery process. As I often say, “Medication is just a bridge between feeling awful and feeling better. You still need to move your legs and walk across that bridge!”

 


Comments


This is an announcement only, so there are no comments.


    Last reviewed: By John M. Grohol, Psy.D. on 4 Jun 2009
    Published on PsychCentral.com. All rights reserved.

APA Reference
Borchard, T. (2009). Do Antidepressants Dull Your Emotions? An Interview with Ron Pies, M.D.. Psych Central. Retrieved on November 28, 2014, from http://psychcentral.com/blog/archives/2009/05/21/do-antidepressants-dull-your-emotions-an-interview-with-ron-pies-md/

 

Recent Comments
  • Radar O'Riley: I received a survey in the mail from Maritz Research in regard to a 2015 Chevrolet Volt that I...
  • vermilion: each time you think of something deprecating about yourself , smile at yourself
  • stiglet: Help… I have been in a relationship with a man for 4 months. It has been very on and off throughout...
  • Mimi: woow this is awesome exactly what i needed
  • Suosy: I have been saying to many Mps and councillors for a few years now that mental health needs to be bought into...
Subscribe to Our Weekly Newsletter


Find a Therapist
Enter ZIP or postal code



Users Online: 11441
Join Us Now!